Clinical Topics & News

Case Study - Foot and Hand Tapping


 

Nikesh Ardeshna, MD, MS, FAES

Dr. Ardeshna is the Medical Director Epilepsy Services at McLaren Macomb Hospital, McLaren Heath System, in Mount Clemens, Michigan.

Case

A 73-year-old right-handed male presents with a history of mild depression (since his retirement about 2 years prior to the office visit) and benign prostatic hypertrophy. For about 8 months, the patient had episodes of right hand tapping, or right foot tapping accompanied by staring, and sometimes by what was described as a pronounced swallow/gulp. The total duration of these symptoms was less than one minute. The patient denied having any falls, major illness, or head trauma prior to the onset of symptoms. On initial evaluation the patient was diagnosed with anxiety. He elected not to start any medication.

The symptoms continued, and the patient was not aware that they were occurring. For example, one episode occurred at the dinner table with guests. The patient tapped on the adjacent dinner plate, and the guests thought he was playing a joke. The patient’s wife took him for a re-evaluation, and an episode occurred in the physician’s office.

The physician ordered a routine electroencephalogram (EEG). The EEG showed frequent left frontal temporal sharp and slow waves. No seizures were recorded. The patient was referred to an epileptologist. He was started on lacosamide, with a slowly escalating dose. Since being on a therapeutic dose the patient has not experienced any events, as reported by others.

Question 1: What is the patient’s diagnosis?

  1. Anxiety
  2. Depression
  3. Tics
  4. Partial epilepsy
  5. Unknown

Answer: d ) Partial Epilepsy

Partial epilepsy (recurrent partial seizures) can manifest with a combination of tapping, chewing, staring, and blinking, but it is not limited to these symptoms. These abnormal, unintended movements are automatisms.

Question 2: Which adverse events may take greater precedence in the elderly and must be considered when choosing which anti-seizure medication to prescribe?

  1. Drowsiness
  2. Cognitive slowing/slow processing
  3. Unsteady gait
  4. Double vision
  5. All of the above

Answer: e ) All of the above

Different anti-seizure drugs (ASDs) can have different adverse events. But, many potential adverse events are common to all ASDs although to differing extents, including but not limited to sleepiness/drowsiness and cognitive slowing/memory loss. Elderly patients are more prone to falls, and may have preexisting memory or cognitive issues. Adverse events should be minimized to the greatest extent possible in the elderly. Physicians should remember that each individual/case is unique.

Question 3: Which of the following demonstrates the correct match of a cause (etiology) of epilepsy and when seizures may begin due to that cause:

  1. Stroke – 6 months
  2. Brain tumor – 3 months
  3. Dementia – 1 year
  4. Idiopathic (unknown etiology) – childhood years
  5. None of the above

Answer: e) None of the above

The above is only a partial list of causes of epilepsy. For symptomatic epilepsy – epilepsy due to a stroke, brain tumor, or dementia, there is not a specific timeframe in which/by which the seizures have to begin. Also, a significant number of cases of epilepsy are of unknown cause (idiopathic), and in these situations seizures can begin at any age, as is the case above.

Next Article: